Doctor insights on:
Causes Of Avascular Necrosis
Can corticosteriod shots in my ankle cause bilateral avascular necrosis in my hips? I had two ankle surgeries in the 1990s. The doctor said i had nerve entrapment, i was shot a couple times a year with corticosteriods. I now have bilateral avascular necr
No: Unless you received injections into your hip the association with the avascular necrosis of your hips is not possible. Long term oral steroid use has been associated with a higher incidence of avascular necrosis but you did not receive this and thereforeminsee no correlatin. ...Read moreSee 1 more doctor answer
Also known as osteonecrosis, avascular necrosis is the death of bone from interruption of blood supply. This can result in tiny bone fractures and eventual destruction of the entire bone. It can be caused by trauma, blockage of circulation with lipids in the blood, certain diseases like sickle cell disease, Gaucher, and occasionally after exposure to corticosteroids. Sometimes, there ...Read more
Yes: This is a known complication of taking steroids, especially if you had to take prolonged courses during your chemo regimen (for acute lymphoblastic leukemia, for example). Depending on the location and extent, treatment ranges from physical therapy and waiting, to some orthopedic surgery procedures. If you are still on steroids, you and your oncologist will have the risk/benefit ratio of stopping. ...Read more
Possibly but others: Although avascular necrosis can be related to corticosteroids it is important to know that there are other causes of avascular necrosis. There is a decrease in blood flow to the area involved. Although corticosteroids can be associated, it depends on dose and time and thus chemo steroids are less likely to be associated. Other causes: alcohol, joint injury and increased pressure ...Read moreSee 1 more doctor answer
Why is the " corticosteroid administration " can cause " avascular necrosis" ?
* i need the mechanism how does the " corticosteroid" work.
Not Known: While it is generally agreed that the key problem in avn is compromised blood flow to the bone, the mechanism by which corticosteroid use contributes to avn is not known. It is important to remember that this is a rare and not a common problem in corticosteroid users. ...Read more
Still unknown: Even though there is this very well-established connection between chronic Prednisone use and avascular necrosis, how this occurs remains unclear. Numerous hypotheses abound. Some argue that increased lipids seen with steroids cause vessels to joints to clog, leading to oxygen starvation & bone death. A more popular view is that vessel (venous) walls undergo thickening, leading to poor blood flow. ...Read more
Osteonecrosis is a condition in which part of a person's bone dies due to lack of blood flow to the area. The hip and shoulder are more likely to be affected, but osteonecrosis can also involve the knee, elbow, wrist, or ankle. Trauma to the bone can cause osteonecrosis, often there ...Read more
- Talk to a doctor live online for free
- Avascular necrosis
- Do steriods from chemo cause avascular necrosis?
- Can radiation treatment cause avascular necrosis?
- Ask a doctor a question free online
- Yoga for avascular necrosis treatment
- Alcohol and avascular necrosis
- Pathophysiology of avascular necrosis
- Exercises for a person with avascular necrosis
- Talk to a orthopedic surgeon online for free